Lamotrigine is an antiepileptic medication used in the management of seizure disorders and bipolar affective disorder but is being increasingly prescribed for many off-label indications including emotionally unstable personality disorder.
In overdose lamotrigine usually causes mild to moderate toxicity, however following large poisonings life-threatening cardiac and neurological effects can occur. There is limited research to guide clinicians both in the assessment and management of lamotrigine poisoning.
This is a study observing people who have taken lamotrigine overdoses and will compare the concentration of lamotrigine in their blood with the clinical effects that occur. We want to be able to know what the lowest dose is that can cause severe toxicity and also if there are treatments that we can give which can help clear lamotrigine from a person’s system more quickly.
Knowing these answers can help us better recognise which patients will have severe toxicity and better manage those patients in an effort to reduce harm and death. It is expected the results of this study will be incorporated into Poison Information Centre and national guidelines of the management of lamotrigine poisoning.
- Chiew, A.L., Isoardi, K.Z., Chan, B., Buckley, N.A., Isbister, G.K., 2022. Serotonin Toxicity following Acute Lamotrigine Overdose: a prospective series. EAPCCT annual scientific meeting, Tallinn, Estonia.
Dr Katherine Isoardi
Dr Angela Chiew
Prof Geoff Isbister
Dr Keith Harris